I quit taking Aleve, that is. I admit that I have been a proponent of the so-called non-steroidal anti-inflammatory agents for many years (and have disagreed with Jim Thornton on this forum regarding their use). However, I recently began to question my daily use of Aleve and two weeks ago decided to stop. I am actually experiencing less shoulder discomfort (and fewer headaches). I did a search of the medical literature and found an abstract postulating a paradoxical response to these drugs:
"Chronic pharmacologic inhibition of inflammation may induce physiologic dependence, and cessation of therapy has been shown to produce rebound effects in aspirin, statins, and other immunomodulatory agents. By down-regulating inflammatory pathways in a pulsatile fashion, chronic use of NSAIDs may promote compensatory up-regulation of these same pathways and shift the host baseline equilibrium towards an inflammatory state. The host may be susceptible to inflammation between intermittent doses and after withdrawal of therapy."
This may explain the previously reported phenomenon of rebound headaches in migraine patients who take Aleve and similar drugs. A note of caution. It has also been reported that there may be an increased risk of heart attacks in the thirty days following discontinuation of NSAIAs, so some have suggested that the drugs be tapered gradually rather than discontinued abruptly.